Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 82, NWS Pueblo, CO

July 13, 1998Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 1998, 5:16 PM MDT for Kiowa County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 1998, 5:16 PM MDT (23:16 UTC)
Expired
Jul 13, 1998, 6:15 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
3273 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS1 KPUB 132317 RRA
SVRPUB
COC061-140015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT MON JUL 13 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 615 PM MDT

* AT 512 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES NORTH OF
  ARLINGTON...OR 29 MILES WEST SOUTHWEST OF EADS SHOWING LITTLE
  MOVEMENT.

SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 96 BETWEEN ARLINGTON
AND HASWELL THROUGH 615 PM.  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MDT, 3 hours 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON JUL 13 1998

MAIN CONCERN FOR TONIGHTS FORECAST IS THE PRECIPITATION COVERAGE. THIS
AFTERNOON A WEAK PV ANOMALY WAS ACROSS SW CO...INTO CENTRAL
NM...ENHANCING CONVECTION IN SOUTHERN CO AND IN NM.  ANOTHER PV ANOMALY
IS FORECAST TO PUSH THROUGH UT THIS AFTERNOON AND THEN WILL BE OVER CO
TONIGHT.  WESTERN COLORADO SHOULD SEE CONVECTION DIE AFTER EARLY
EVENING...AS THE AIR DRIER AIR FROM THE WEST MOVES IN AND THE PV
FEATURE MOVES EAST.  MOST THUNDERSTORMS OVER EASTERN AREA WILL ALSO DIE
OUT WITH THE LOSS OF HEATING...BUT COULD SEE AN ISOLATED SHOWER OR
STORM LATE...DUE TO THE WEAK SYSTEM MOVING ACROSS THE AREA. PRECIP THIS
EVENING SHOULD NOT BE WIDESPREAD...AND WIDELY SCATTERED WILL PROBABLY
BE GOOD FOR MOST AREAS.  TEMPS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT
AND GUIDANCE LOOKS OK.

In the hours before

Special weather statement, Jul 13, 11:35 AM MDT, 5 hours 41 minutes before
COZ060>081-140600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT MON JUL 13 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A WEAK WEATHER SYSTEM OVER THE SOUTHEAST PLAINS OF COLORADO HAS
CONTINUED TO PRODUCE A FEW SHOWERS AND THUNDERSTORMS THIS MORNING. AS
THIS SYSTEM MOVES EAST OF THE STATE...ANOTHER WEAK SYSTEM WILL MOVE
ACROSS SOUTHERN COLORADO THIS AFTERNOON AND EVENING AND WILL HELP TO
GENERATE WIDELY SCATTERED THUNDERSTORMS ACROSS THE AREA.

A DRYLINE OVER THE SOUTHEAST PLAINS WILL ALSO HELP INITIATE
THUNDERSTORMS THIS AFTERNOON.  A RELATIVELY DEEP MOISTURE LAYER EAST OF
THE DRYLINE WILL PROVIDE ENOUGH FUEL TO ALLOW A FEW SEVERE
STORMS...MAINLY OVER BENT...PROWERS AND BACA COUNTIES.  THE MAIN THREAT
FROM ANY SEVERE STORMS THAT FORM WILL BE LARGE HAIL AND POSSIBLY
DAMAGING WINDS.

SEVERE THUNDERSTORMS SHOULD BE ISOLATED...IF THEY FORM...BUT
SPOTTER ACTIVATION MAY BE NECESSARY OVER BENT...PROWERS AND BACA
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING.
Special weather statement, Jul 13, 11:35 AM MDT, 5 hours 41 minutes before
COZ060>081-140600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT MON JUL 13 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A WEAK WEATHER SYSTEM OVER THE SOUTHEAST PLAINS OF COLORADO HAS
CONTINUED TO PRODUCE A FEW SHOWERS AND THUNDERSTORMS THIS MORNING. AS
THIS SYSTEM MOVES EAST OF THE STATE...ANOTHER WEAK SYSTEM WILL MOVE
ACROSS SOUTHERN COLORADO THIS AFTERNOON AND EVENING AND WILL HELP TO
GENERATE WIDELY SCATTERED THUNDERSTORMS ACROSS THE AREA.

A DRYLINE OVER THE SOUTHEAST PLAINS WILL ALSO HELP INITIATE
THUNDERSTORMS THIS AFTERNOON.  A RELATIVELY DEEP MOISTURE LAYER EAST OF
THE DRYLINE WILL PROVIDE ENOUGH FUEL TO ALLOW A FEW SEVERE
STORMS...MAINLY OVER BENT...PROWERS AND BACA COUNTIES.  THE MAIN THREAT
FROM ANY SEVERE STORMS THAT FORM WILL BE LARGE HAIL AND POSSIBLY
DAMAGING WINDS.

SEVERE THUNDERSTORMS SHOULD BE ISOLATED...IF THEY FORM...BUT
SPOTTER ACTIVATION MAY BE NECESSARY OVER BENT...PROWERS AND BACA
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING.
Local storm report, Jul 13, 4:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT MON JUL 13 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    13 E TWO BUTTES           CO    1 INCH HAIL
07/13/98   BACA
Local storm report, Jul 13, 4:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT MON JUL 13 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    13 E TWO BUTTES           CO    1 INCH HAIL
07/13/98   BACA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:15 PM MDTSevere Thunderstorm WarningPUBBaca60 min
Jul 13, 4:53 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jul 13, 5:23 PM MDTSevere Thunderstorm WarningPUBBent62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.